Hail, Sumner
- When
- June 23, 1:37 PM CST
- Where
- Sumner County, 0.88 mi SE of Conway Spgs
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.390, -97.640
A picture was sent in by the public to KAKE TV .
Scattered severe thunderstorms developed over parts of South-Central Kansas in the afternoon of the 23rd then developed over parts of Southeast Kansas early that evening. The environment was moisture-laden and very unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered severe thunderstorms developed over parts of South-Central Kansas in the afternoon of the 23rd then developed over parts of Southeast Kansas early that evening. The environment was moisture-laden and very unstable. As such, the potential for wet microbursts existed with the primary threats being damaging winds and very heavy rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 23, 11:46 AM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1246 PM CDT THU JUN 23 2016 .UPDATE... Issued at 1033 AM CDT Thu Jun 23 2016 15z surface analysis showed quasi-stationary boundary draped from just north of Iola, KS to Wichita to near Medicine Lodge. Elevated convection associated with MCV in southwest Kansas continues to develop eastward along instability axis just north of front. Earlier runs of HRRR/RAP seemed to have a better handle on short term trends over recent runs with continued development eastward through the early afternoon generally along/south of Hwy 56. While initially elevated along/north of Hwy 50, expect some surface based storms along/south of stalled front from the Wichita area eastward across the Flint Hills and southeast Kansas during the afternoon. Rather high precipitable water values and slow movement will support heavy rainfall. Deep layer shear while modest should also allow for strong to marginally severe storms with some hail and downburst wind potential through the afternoon. KED && .SHORT TERM...(Today through Saturday night) Issued at 300 AM CDT Thu Jun 23 2016 Forecast highlight is periodic thunderstorm chances the next several days. Dying complex of storms is currently inching east over the central and southern High Plains, with a quasi-stationary frontal zone situated west-east across middle portions of Kansas. Temperature-wise, suspect dense cirrus emanating from current southern High Plains activity should tend to suppress afternoon heating today, so probably looking at highs mostly in the low-mid 90s, although upper 80s are possible portions of central KS. Thunderstorm-wise, expecting at the very least isolated to widely scattered thunderstorms to develop in the vicinity of the frontal zone mainly this afternoon, supported by the approaching mid- level convectively-induced disturbance. The highest chances should generally be between I-70 and northern OK. As advertised by many of the short-term hi-res models, could be looking at somewhat higher thunderstorm coverage than expected, especially if current southern High Plains activity is able to survive the next several hours and re-intensifies as it approaches the forecast area early this afternoon. Regardless of coverage, likely not looking at a widespread severe weather episode given weak flow aloft/deep layer shear, although ample instability will promote a handful of strong/severe storms, with localized occurrences of damaging winds and large hail as well. Hail threat will subside by sunset with loss of heating. Additionally, above normal precipitable waters and expected slow storm motion will promote locally very heavy rain, supporting pockets of flooding. Strengthening low-level jet should allow storm activity to persist or even increase in coverage overnight, with continued pockets of strong to damaging winds and locally heavy rain possible. Front is expected to wash out back north Friday as southerly flow increases. There may be lingering showers/storms Friday morning over central/east-central KS, but thinking mostly sunny and warmer temperatures will return by Friday afternoon, along with breezy south winds. Another cold front is expected to approach the region from the northwest Saturday afternoon/evening, with warming temperatures and breezy/windy southerly winds ahead of it. Should see at least isolated to widely scattered thunderstorms Saturday late afternoon and evening over mainly central/north-central KS in the vicinity of the front, as the far southern extent of Northern Plains shortwave energy grazes the Central Plains. If storms generate a large enough cold pool, activity would tend to propagate southeast into southern KS during the evening and overnight, but unsure on storm coverage at this time. Regardless, weak flow aloft/deep layer shear should prevent widespread severe storms. Kleinsasser .LONG TERM...(Sunday through Wednesday) Issued at 300 AM CDT Thu Jun 23 2016 GFS ensemble members along with the ECMWF, operational GFS and GEM continue to support a breakdown of the southern/southeast CONUS mid/upper ridge next week, as longwave troughing develops over eastern North America. This will allow the stronger belt of mid/upper westerlies and associated quasi-stationary frontal zone to become established further south/southwest over the Kansas and Mid-America region, supporting the potential for periodic thunderstorm chances through the week. GFS is especially bullish with this scenario, supporting 2-3 thunderstorm complexes across the region from Monday night through Wednesday night. This pattern would support the potential for a few rounds of damaging winds and heavy rain, which could lead to flooding concerns if multiple rounds of storm complexes occur. Furthermore, the increasing influence of Canadian high pressure from the north along with potential for extensive clouds should support cooler temperatures by mid-late week. Kleinsasser && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1246 PM CDT Thu Jun 23 2016 Complex of storms associated with MCV moving into south central Kansas this afternoon will affect southern Kansas until early this evening. While VFR conditions will prevail away from convection expect a few periods of MVFR and IFR in thunderstorms. Strong to marginally severe winds possible. Otherwise a lull in convection is possible later this evening along the stalled surface front. Some convection off the high Plains could impact the area again late tonight into early Friday morning as the front migrates north again across the area. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 94 74 96 74 / 60 50 20 10 Hutchinson 91 72 96 74 / 70 50 20 10 Newton 91 72 94 74 / 70 50 30 10 ElDorado 93 72 94 74 / 70 50 20 10 Winfield-KWLD 96 74 96 74 / 40 40 20 10 Russell 90 71 96 74 / 40 50 20 20 Great Bend 90 71 96 74 / 60 50 20 20 Salina 91 72 96 75 / 40 50 30 10 McPherson 91 72 96 74 / 60 50 30 10 Coffeyville 96 74 93 73 / 30 30 20 10 Chanute 94 73 92 73 / 40 50 30 10 Iola 93 72 92 73 / 40 50 30 10 Parsons-KPPF 95 74 92 73 / 40 40 30 10 && .ICT Watches/Warnings/Advisories... Heat Advisory until 9 PM CDT this evening for KSZ098>100. && UPDATE...KED SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1100 AM CDT THU JUN 23 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241600- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1100 AM CDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES OF 100 TO 106 DEGREES ARE FORECAST THIS AFTERNOON ACROSS PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS...WITH THE HIGHEST READINGS OVER FAR SOUTHEAST KANSAS. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON GENERALLY ALONG AND SOUTH OF A GREAT BEND TO MCPHERSON TO COTTONWOOD FALLS LINE. STRONG TO SEVERE STORMS AND SOME WITH LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE MAIN RISKS BEING QUARTER SIZE HAIL...DOWN-BURST WINDS TO 70 MPH AND MINOR LOWLAND FLOODING. STORMS SHOULD BE MORE ISOLATED FURTHER NORTH CLOSER TO I-70. THUNDERSTORM CHANCES MAY LINGER WELL INTO THE EVENING AND OVERNIGHT HOURS. WHILE THE RISK FOR SEVERE STORMS SHOULD DIMINISH TONIGHT WITH RISK FOR LOCALLY HEAVY RAINFALL WILL CONTINUE OVER MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDICES AROUND 100 DEGREES ARE EXPECTED AREAWIDE SATURDAY AFTERNOON...AND OVER PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS SUNDAY AFTERNOON. PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST FROM SATURDAY EVENING THROUGH MID NEXT WEEK. A HANDFUL OF STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE...ALONG WITH POCKETS OF LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING GENERALLY ALONG AND SOUTH OF A GREAT BEND TO MCPHERSON TO COTTONWOOD FALLS LINE. ADDITIONALLY...HEAVY RAINFALL AND FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1249 PM CDT THU JUN 23 2016 KSZ050-067-231830- RENO KS-RICE KS- 1249 PM CDT THU JUN 23 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... WESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS... SOUTHERN RICE COUNTY IN CENTRAL KANSAS... * UNTIL 130 PM CDT * AT 1247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR ZENITH...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. FREQUENT LIGHTNING HAS ALSO BEEN OCCURRING WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LYONS...STERLING...NICKERSON...PRETTY PRAIRIE...ARLINGTON... TURON...PARTRIDGE...SYLVIA...ALDEN...PLEVNA...ABBYVILLE... RAYMOND AND LANGDON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3834 9803 3774 9801 3773 9846 3834 9848 TIME...MOT...LOC 1747Z 247DEG 23KT 3803 9848 METZGER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CDT THU JUN 23 2016
KSZ050-051-067-231915-
MCPHERSON KS-RENO KS-RICE KS-
129 PM CDT THU JUN 23 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
RENO COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 215 PM CDT
* AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER PARTRIDGE...
OR 8 MILES WEST OF SOUTH HUTCHINSON...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH VERY HEAVY RAIN FALL AND DANGEROUS
LIGHTNING WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HUTCHINSON...LYONS...SOUTH HUTCHINSON...STERLING...HAVEN...
NICKERSON...PRETTY PRAIRIE...ARLINGTON...PARTRIDGE...ALDEN...
PLEVNA...ABBYVILLE...RAYMOND...YODER...WILLOWBROOK...
CHENEY STATE PARK...HUTCHINSON AIRPORT AND CHENEY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3834 9848 3836 9790 3773 9770 3773 9816
3809 9844
TIME...MOT...LOC 1827Z 249DEG 23KT 3799 9809
METZGERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
144 PM CDT THU JUN 23 2016
KSZ083-231930-
SEDGWICK KS-
144 PM CDT THU JUN 23 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 230 PM CDT
* AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR CHENEY...
MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS, WIND GUSTS UP TO 50 MPH AND
VERY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GODDARD...CLEARWATER...CHENEY...GARDEN PLAIN...
VIOLA AND LAKE AFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3772 9781 3774 9772 3773 9770 3774 9770
3777 9757 3748 9749 3748 9781
TIME...MOT...LOC 1842Z 222DEG 11KT 3755 9775
METZGERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 201 PM CDT THU JUN 23 2016 KSZ050-051-067-068-083-231945- SEDGWICK KS-HARVEY KS-MCPHERSON KS-RENO KS-RICE KS- 201 PM CDT THU JUN 23 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... HARVEY COUNTY IN SOUTH CENTRAL KANSAS... SOUTHERN MCPHERSON COUNTY IN CENTRAL KANSAS... EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS... * UNTIL 245 PM CDT * AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR HUTCHINSON...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... HUTCHINSON...NEWTON...MCPHERSON...PARK CITY...VALLEY CENTER... HESSTON...MAIZE...SOUTH HUTCHINSON...HALSTEAD...NORTH NEWTON... MOUNDRIDGE...SEDGWICK...INMAN...BUHLER...COLWICH...HAVEN... BURRTON...GALVA...MOUNT HOPE AND ANDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3850 9759 3786 9723 3772 9779 3832 9814 TIME...MOT...LOC 1859Z 235DEG 26KT 3812 9790 METZGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 231 PM CDT THU JUN 23 2016 KSZ083-232015- SEDGWICK KS- 231 PM CDT THU JUN 23 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 315 PM CDT * AT 229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GODDARD...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WICHITA...DERBY...HAYSVILLE...MULVANE...GODDARD...CLEARWATER... DOWNTOWN WICHITA...EASTBOROUGH...WEST WICHITA... MCCONNELL AIR FORCE BASE...SOUTH WICHITA...NORTHEAST WICHITA... EISENHOWER NATIONAL AIRPORT...EAST WICHITA... JABARA AIRPORT AND OAKLAWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3749 9762 3767 9762 3777 9716 3749 9716 TIME...MOT...LOC 1929Z 269DEG 15KT 3759 9754 MCGUIRE
The Wichita radar (KICT), 34 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
A picture was sent in by the public to KAKE TV .
Amateur radio reported that the top 15 feet of an elm tree was brought down. The time is an approximation from radar.
This was a delayed report of a large tree that snapped with multiple large limbs broken. Corn was laid over in the area.
The report was sent in via Twitter.
Two small trees were uprooted.
This was a delayed report from Twitter of a gas station canopy blown over at the Stockyard Travel Plaza. The time of the event was an estimate from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647160, 640313, 647161, 640314, 647162, 640315, 640316.